Funnel Cloud, Olmsted
- When
- June 23, 3:56 PM CST to 4:01 PM CST
- Where
- Olmsted County, 1.21 mi SW of Judge
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -92.490
Three funnel clouds were sighted north of Stewartville.
Scattered thunderstorms developed during the late afternoon hours of June 23rd across southeast Minnesota. Some of these storms produced funnel clouds near Stewartville (Olmsted County) and Pickwick (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed during the late afternoon hours of June 23rd across southeast Minnesota. Some of these storms produced funnel clouds near Stewartville (Olmsted County) and Pickwick (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 2:13 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 313 PM CDT MON JUN 23 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 313 PM CDT MON JUN 23 2014 THE MAIN FOCUS INTO TOMORROW IS WITH HOW LONG THE ISOLATED CONVECTION WILL HOLD ON FOR THIS AFTERNOON/EVENING AND THEN WITH THE PRECIPITATION CHANCES TOMORROW. CLOUD COVER HAS BEEN SLOW TO ERODE TODAY AS A COLD FRONT APPROACHES FROM THE WEST AND A MID LEVEL TROUGH PROPAGATES NORTHEAST FROM IOWA INTO THE WESTERN GREAT LAKES. SOME ISOLATED CONVECTION HAS INITIATED ALONG A COLD FRONT IN SOUTHEAST MINNESOTA WHERE MLCAPE IS AROUND 500-1000 J/KG. THE COMBINATION OF THE APPROACHING MID LEVEL SHORT WAVE TROUGH AND THE SLOW MOVING SURFACE BOUNDARY HAS LEAD TO SOME FUNNEL CLOUDS FORMING CLOSER TO THE TWIN CITIES. THIS DEVELOPMENT WILL REMAIN POSSIBLE FOR A FEW HOURS HERE BEFORE THE SUN STARTS TO SET AND SB/MLCAPE STARTS TO DROP OFF. THE PAST FEW RUNS OF THE HRRR HAVE DEVELOPED SOME SMALL COLD POOLS WITH THIS CONVECTION AND TRIES TO KEEP IT GOING THROUGH THE EARLY EVENING HOURS ACROSS WESTERN WISCONSIN. THINKING THAT THESE SOLUTIONS ARE A BIT OVERDONE AS IT HAS SURFACE TEMPERATURES GETTING INTO THE 90S...BUT WILL KEEP SOME PRECIPITATION CHANCES GOING INTO THE EVENING AHEAD OF THIS FRONT. THE FOCUS THEN GOES INTO TOMORROW AS A MID LEVEL TROUGH CURRENTLY OVER SOUTHERN MANITOBA DROPS DOWN INTO THE REGION. THE STRONGEST 500-300MB PV ADVECTION RUNS FROM SOUTHERN MINNESOTA THROUGH CENTRAL WISCONSIN AS THE SURFACE COLD FRONT DRIFTS DOWN INTO THE REGION. THE THINKING IS THAT THE HIGHEST CHANCES FOR ANY SHOWERS/STORMS SHOULD BE ALONG THIS CORRIDOR. THE 23.12Z GUIDANCE ALL SUGGEST THAT MLCAPE SHOULD REMAIN FAIRLY TAME AT 500-1000 J/KG AHEAD OF THE FRONT WITH LITTLE TO NO DEEP SHEAR TO WORK WITH...SO SUSPECT THAT ANY CONVECTION WILL REMAIN OF THE PULSE NATURE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 313 PM CDT MON JUN 23 2014 WITH THIS COLD FRONT TO THE SOUTH OF THE REGION THROUGH THE REST OF THE WORK WEEK...TEMPERATURES WILL BE SEASONAL OR JUST BELOW SEASONAL UNTIL IT GETS KICKED BACK TO THE NORTH AS A WARM FRONT BY NEXT WEEKEND. UNTIL THEN...CONFIDENCE IN PRECIPITATION CHANCES IS NOT VERY HIGH AS MUCH OF IT WILL DEPEND ON WHETHER ANY CONVECTIVE SYSTEMS TRACK ALONG THE BOUNDARY TO THE SOUTH AND WE SEE THE NORTHERN OVERHANG OF IT. THE 23.12Z GFS/ECMWF HAVE ZONAL FLOW OVER THE REGION FOR WEDNESDAY YET HAS SOME CONVECTION DEVELOPING ALONG THE COLD FRONT/TROUGH THAT THEY HAVE ANALYZED ACROSS THE AREA. THE 23.12Z NAM...MEANWHILE...HAS THE REGION MAINLY DRY EXCEPT FOR A PORTION OF THE FRONT IN CENTRAL IOWA WHERE IT BUILDS SURFACE DEW POINTS INTO THE MID 70S AND TAKES MLCAPE UP TOO HIGH. SO...THERE IS NOT A LOT OF CONFIDENCE IN THE PRECIPITATION CHANCES THROUGH THE END OF THE WEEK BUT AT LEAST EXPECT THAT THE RAINS WILL NOT BE ALL DAY DEALS AND JUST SOME PERIODS WHERE THIS CONVECTION IS POSSIBLE. A PATTERN CHANGE TAKES PLACE FOR NEXT WEEKEND AS A DEEPER MID LEVEL TROUGH DEVELOPS ACROSS THE HIGH PLAINS. THIS FEATURE STALLS OUT AND A NUMBER OF SHORT WAVE TROUGHS ROUND THE SOUTHEASTERN PERIPHERY OF IT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS COULD LEAD TO A MORE ACTIVE PERIOD SEVERE WEATHER-WISE WITH STRONG 500MB WINDS OVERHEAD TO GO ALONG WITH AN UNSTABLE AIR MASS. DETAILS WILL FALL OUT THROUGH THE WEEK...BUT THIS APPEARS TO BE THE TIME FRAME TO WATCH FOR POTENTIAL SEVERE WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1235 PM CDT MON JUN 23 2014 A COLD FRONT EXTENDS FROM RHINELANDER WI /KRHI/ TO AUSTIN MN /KAUM/. MANY OF THE MESO MODELS CONTINUE TO SUGGEST THAT SOME SCATTERED SHOWERS AND STORMS MAY DEVELOP ALONG THIS FRONT DURING THE AFTERNOON. THESE CHANCES WERE TOO LOW AT THIS TIME TO INCLUDE IN THE TAFS. WITH THE LOSS OF DIURNAL HEATING EXPECT SKIES TO BECOME SCATTERED AFTER 23.23Z. && .HYDROLOGY... ISSUED AT 313 PM CDT MON JUN 23 2014 WHILE THERE ARE CHANCES FOR PRECIPITATION THROUGH THIS WEEK...THE CHANCES FOR HEAVY RAINFALL ARE LOW WITH MOST OF THE BETTER MOISTURE TRANSPORT STAYING SOUTH OF THE REGION. HOWEVER...THERE STILL IS A LOT OF WATER COMING DOWN THE RIVERS FROM CENTRAL MINNESOTA WHERE HEAVY RAIN FELL LAST WEEK. EXPECT AREA RIVERS...ESPECIALLY THE MAIN STEMS...TO STAY UP THROUGH THE WEEK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM...HALBACH AVIATION...BOYNE HYDROLOGY...HALBACH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1159 AM CDT MON JUN 23 2014 IAZ011-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-241700- ALLAMAKEE-CLAYTON-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1159 AM CDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. AREA RIVERS WILL CONTINUE TO RUN HIGH WITH SOME FLOODING OCCURRING FROM THE RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH SUNDAY. RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-088-WIZ032-241700- WABASHA-WINONA-BUFFALO- 1159 AM CDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. RISES WILL CONTINUE ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH SUNDAY. RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>010-018-019-029-MNZ086-087-094-095-241700- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED- MOWER-FILLMORE- 1159 AM CDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH SUNDAY. RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT MON JUN 23 2014 MNZ079-086>088-094-095-WIZ032-033-232200- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-TREMPEALEAU- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN 130 PM CDT MON JUN 23 2014 ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON IN SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN... EARLIER THIS AFTERNOON...FUNNEL CLOUDS WERE OBSERVED DAKOTA COUNTY IN EAST CENTRAL MINNESOTA. CONDITIONS ARE RIGHT THAT ADDITIONAL FUNNEL CLOUDS MAY FORM ACROSS SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN THIS AFTERNOON. THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE. NORMALLY...THEY LAST ONLY A FEW MINUTES BEFORE DISSIPATING. THEREFORE...PERSONS OBSERVING THESE FUNNEL CLOUDS SHOULD NOT BECOME UNDULY ALARMED. HOWEVER...REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 435 PM CDT MON JUN 23 2014 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-232300- MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA- MOWER-FILLMORE-BUFFALO-TREMPEALEAU- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA... AUSTIN 435 PM CDT MON JUN 23 2014 ...FUNNEL CLOUDS POSSIBLE THROUGH THE AFTERNOON IN PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN... AT AROUND 4 PM...FUNNEL CLOUDS WERE REPORTED NEAR MASON CITY IOWA. EARLIER THIS AFTERNOON...FUNNEL CLOUDS WERE OBSERVED EAST OF MINNEAPOLIS. ALL OF THESE FUNNELS ARE OCCURRING IN AN AREA OF SLOW-MOVING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. CONDITIONS ARE FAVORABLE FOR ISOLATED FUNNELS THROUGH THE LATE AFTERNOON WITH ANY OF THE SHOWERS OR STORMS. THIS WOULD INCLUDE... IN IOWA...CHARLES CITY...OSAGE...AND CRESCO... IN MINNESOTA...PRESTON...TOWNS EAST OF ROCHESTER...PLAINVIEW AND WABASHA... IN WISCONSIN...MONDOVI...ALMA...OSSEO...AND INDEPENDENCE. THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE. NORMALLY...THEY LAST ONLY A FEW MINUTES BEFORE DISSIPATING. THEREFORE...PERSONS OBSERVING THESE FUNNEL CLOUDS SHOULD NOT BECOME UNDULY ALARMED. HOWEVER...REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. BAUMGARDT
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
2 funnel cloud. Local standard time, as filed.
Three funnel clouds were sighted north of Stewartville.
A brief funnel cloud was sighted northwest of Pickwick.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525331, 525332.